Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 72, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2004, 11:33 PM CDT for Yankton County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 11:33 PM CDT (04:33 UTC)
- Expired
- May 9, 2004, 12:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2163 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 090433
SVRFSD
SDC135-090500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT SAT MAY 8 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL MIDNIGHT CDT
* AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR YANKTON...OR ABOUT 3 MILES WEST OF
YANKTON...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MISSION HILL AROUND 1145 PM CDT
VOLIN AROUND MIDNIGHT CDT
EMERGENCY MANAGEMENT REPORTED NICKEL SIZE HAIL AT LEWIS AND CLARK
STATE PARK AT 1129 PM CDT.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4289 9750 4286 9748 4286 9731 4281 9717
4299 9718
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 8, 9:35 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 935 PM CDT SAT MAY 8 2004 .DISCUSSION... STG WMFNT HOLDING POSITION AT BEST TO BEING DRIVEN SWRD BY RAIN COOLED AIR POOL. DEPTH OF STABLE AIR STILL 3-4 KFT AT NLG...AND 5-6KFT HERE ON VWP. MOST OF LIFT SEEMS TO BE IMMEDIATELY ALG FRONTAL BOUNDARY AND MORE GRADUAL TO N. THEREFORE...SEEMS LOGICAL THAT SHORT TERM FOCUS FOR CONVECTION WL REMAIN TO S...AND THUS WATCH CANCELLED EARLY ACRS SE. HOWEVER...AS LLJ STARTS TO INCRS AND VEERS SOMEWHAT...COULD SEE A FEW CELLS START TO FORM AND DRIFT BACK TOWARD SERN CWA. ALSO...CONVECTIVE COMPLEX ACRS WRN SD WORKING EWRD. WHILE AIRMASS IS NOT AS QUALITY...AND WL SOON BE ENCOUNTERING MODIFIED AIR BY CONVECTION TO S...WL CONTINUE TO FEED OFF ELEVATED INSTABILITY AND SHUD NOT TOTALLY DISAPPEAR BEFORE WORKING AT LEAST THRU MOST OF SD CWA. WL INCRS POPS TO LKLY ACRS FAR NW...TAPER TO SCT WORKING EWRD...AND THEN CHC FAR E...TAKING BETTER PCPN WITH WAVE ACRS N. WL HAVE TO WATCH TO SEE IF LLJ CAN SUSTAIN CLUSTER OF STORMS ON SRN EDGE OF COMPLEX WHICH LOOK TO FAVOR WRN MO RVR COUNTIES IN 2-3H... WHICH APPEARS TO BE GREATEST OF MINIMAL SEVERE THREAT OVERNIGHT. .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
Hazardous weather outlook, May 8, 11:45 AM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1145 AM CDT SAT MAY 08 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE AREA TODAY. AT THIS TIME HOWEVER...IT APPEARS THAT THE MOST PROMINENT THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON AND EVENING WILL BE ALONG AND SOUTH TO SOUTHEAST OF A YANKTON...TO SIOUX FALLS...TO WINDOM MINNESOTA LINE. THE MAIN SEVERE WEATHER THREAT IN THE AREA MENTIONED IS LARGE HAIL UP TO 2 INCHES...AND A POSSIBLE WIND GUST TO 70 MPH. ELSEWHERE IN THE SIOUX FALLS FORECAST AREA...AN ISOLATED SEVERE STORM IS POSSIBLE AS A MID LEVEL DISTURBANCE MOVES CLOSER...WITH HAIL UP TO ABOUT ONE INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY AFTERNOON THROUGH MONDAY...GENERALLY EAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO PIPESTONE MINNESOTA. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREATS. ALSO THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS OVER MUCH OF THE AREA TUESDAY INTO TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, May 8, 7:31 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 731 PM CDT SAT MAY 8 2004 IAZ020>022-031-032-NEZ013-014-SDZ071-090046- BUENA VISTA IA-CHEROKEE IA-DAKOTA NE-DIXON NE-IDA IA-PLYMOUTH IA- UNION-WOODBURY IA- 731 PM CDT SAT MAY 8 2004 ...SEVERE THUNDERSTORM NUMBER 163 HAS BEEN CANCELLED FOR NORTHWEST IOWA...EXTREME NORTHEAST NEBRASKA AND FAR SOUTHEAST SOUTH DAKOTA... SEVERE WEATHER IS EXPECTED TO REMAIN SOUTH OF THE AREA THIS EVENING. PS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 11:43 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 32 min |
| May 9, 8:33 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 27 min |
| May 9, 9:12 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 48 min |
| May 9, 6:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 31 min |
| May 9, 6:56 PM CDT | Severe Thunderstorm Warning | FSD | Union | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.